Alert archive / Indiana / Areal Flood Warnings in 2017

Areal Flood Warning 37, NWS Indianapolis, IN

June 23, 20174 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at Jun 23, 2017, 5:00 PM EDT for 4 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2017, 5:00 PM EDT (21:00 UTC)
Expired
Jun 23, 2017, 8:00 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 22 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jun 23, 4:29 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 23, 4:29 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
429 PM EDT Fri Jun 23 2017

.UPDATE...

The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 200 PM EDT Fri Jun 23 2017

A Cold front over Central Indiana will push east and exit the
state tonight. Rain will end late this afternoon and evening as
the front passes. High pressure centered over the western plains
states will then build across the Indiana and the Great
Lakes...providing cooler and drier NW flow. This will result in
dry and pleasant weather this weekend...with below normal
temperatures and comfortable humidities.

Dry weather and below normal temperatures will be expected for
much of next week due to the strong high pressure system to the
west.

&&

.NEAR TERM /Tonight/...
Issued at 200 PM EDT Fri Jun 23 2017

Surface analysis shows a Cold front across NW Indiana stretching
to East Central Illinois to SE Missouri. Radar trends show a band
of showers ahead of the front across central Indiana. Some of the
showers continue to produce very heavy rain with the very moist
tropical air mass in place.

GFS and NAM continue to suggest a SE progression of the surface
cold front which will effectively push the stream of moisture SE
and out of Central Indiana. Rapid refresh suggests that by
00Z...only the far southeastern parts of the forecast area will
still be impacted by rain. HRRR progression after that suggests
the forecast area should be rain free by 03Z. Time heights show a
complete loss of forcing and strong drying within the column after
00Z with subsidence. Significant air mass change is also expected
as dew points in the lower 60s and upper 50s...as seen in NRN
Illinois...are set to arrive in the wake of the front.

Thus will trend toward a dry forecast tonight...especially across
the NW where Rain will have ended. May need to keep some pops for
the first 1-2 hours after 00Z across the SE where rain may not
have exited yet. Models suggest strong cold air advection tonight
and will trend lows at or below the expected forecast builder
blend.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 200 PM EDT Fri Jun 23 2017

GFS and NAM suggest a large broad trough in place across the
Great lakes and Ohio valley through Monday. Several weak...poorly
organized disturbances look to pass within the flow...but best
dynamics look to remain well north of Central Indiana. Time
height sections continue to show a dry column through Monday.
Forecast soundings through Monday also show a dry column...but
attainable convective temperatures in the upper 60s to near 70.
However on both Saturday and Sunday afternoons...forecast
soundings show a good mid level inversion that should just result
in some flat topped CU. Furthermore CAPE appears really limited
with values less than 300 J/KG. Thus with dew points in the 50s
and high in the 70s expected for this
period...comfortable...pleasant and not humid weather is expected.
Thus will trend toward Partly cloudy days and Mostly clear nights.

Forecast soundings hint at slightly more CAPE on Monday afternoon
and less of a mid level cap. Forecast blender may try to insert
pops here...however...confidence remains very low at this point
given the NW flow expected and a lack of deep moisture.

&&

.LONG TERM /Monday Night through Friday/...
Issued at 220 AM EDT Thu Jun 22 2017

Next week will generally begin a bit cooler than normal and with a
spotty shower possible as an upper low exits the Great Lakes.
Temperatures will warm gradually, returning to near normal during
the week as upper level flow becomes more zonal and then weakly
anticyclonic by week's end. A frontal zone will move toward the
region during the latter portion of the week, returning thunderstorm
chances to the area.

Blended initialization handled things well and only minor tweaks
were necessary.

&&

.AVIATION /Discussion for the 232100Z KIND TAF Update/...
Issued at 429 PM EDT Fri Jun 23 2017

Back edge of the shower activity looks to pass through the KIND
terminal a bit before 232300Z based on radar loop. Scattered IFR
visibilities and ceilings in showers until then.

Previous discussion follows.

MVFR Conditions will improve to VFR during the TAF period.

Cold front over NW Central Indiana will sag southeast during the
first 1-3 hours of the TAF period...ending the precipitation
threat as it passes southeast. In the meantime ample moisture and
lower level convergence will result in showers and storms ahead of
the front...producing mainly MVFR conditions...but IFR will be
possible with some of the heavier rain showers.

High pressure centered over western plains will then build across
the region tonight...leading to VFR CIGS. Unlimited CIGS will be
expected by Saturday morning as forecast soundings suggest a very
dry column.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

Flash Flood Watch until 8 PM EDT this evening for INZ052>057-
060>065-067>072.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM...NIELD
AVIATION...JP/JAS
Hazardous weather outlook, Jun 23, 4:15 AM EDT, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
415 AM EDT Fri Jun 23 2017

INZ021-028>031-035>049-051-241000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, and Terre Haute
415 AM EDT Fri Jun 23 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered Thunderstorms are possible Today. A few may
contain gusty winds...heavy rain...Lightning and small hail. However
no outbreaks of severe weather are expected at this time.

Hazards: Lightning...Gusty winds...Heavy Rain...Small hail.

Timing: Today.

Discussion: A cold front will move southeast across central Indiana
today. A very moist and unstable air mass will occur ahead of the
cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Cooler and mostly dry weather will occur this weekend
through the middle of next week. Some areas could see a slight chance
of showers late Sunday and Monday. There will be a chance of
thunderstorms all areas by Thursday. It is too early to tell whether
any of these will be severe.

Discussion: An upper trough will dig into the great lakes this
weekend as high pressure over the northern and central plains builds
east into the Ohio valley.

A warmer and unstable air mass will return after the middle of next
week resulting in a chance of thunderstorms by Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ052>057-060>065-067>072-241000-
Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Shelbyville, Bloomington, Columbus,
Vincennes, Bedford, and Seymour
415 AM EDT Fri Jun 23 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: A flash flood watch is in effect through early evening.
Heavy rainfall could produce areas of flooding later today. Scattered
Thunderstorms are expected. A few may also contain gusty winds...Lightning
and small hail. However no outbreaks of severe weather are expected
at this time.

Hazards: Lightning...Gusty winds...Heavy Rain...Areas of flooding...Small
hail.

Timing: Today and early tonight.

Discussion: A cold front will move southeast across central Indiana
today. In addition the remains of Tropical storm Cindy will move
northeast across Tennessee and Kentucky which will produce a very
moist and unstable air mass across our region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Cooler and mostly dry weather will occur this weekend
through the middle of next week. Some areas could see a slight chance
of showers late Sunday and Monday. There will be a chance of
thunderstorms all areas by Thursday. It is too early to tell whether
any of these will be severe.

Discussion: An upper trough will dig into the great lakes this
weekend as high pressure over the northern and central plains builds
east into the Ohio valley.

A warmer and unstable air mass will return after the middle of next
week resulting in a chance of thunderstorms by Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

JH

In the hours before

Local storm report, Jun 23, 3:58 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
358 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HEAVY RAIN       4 ESE BEECH GROVE       39.70N 86.02W
06/23/2017  M2.17 INCH       MARION             IN   COCORAHS

&&
Local storm report, Jun 23, 4:01 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       ALBANY                  40.31N 85.23W
06/23/2017  M6.40 INCH       DELAWARE           IN   LAW ENFORCEMENT

&&
Local storm report, Jun 23, 4:04 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       1 E BROOKLYN            39.54N 86.36W
06/23/2017  E1.81 INCH       MORGAN             IN   PUBLIC

            REPORTED BY RETIRED NWS EMPLOYEE.

&&

BHH
Local storm report, Jun 23, 4:05 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
405 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HEAVY RAIN       CASTLETON               39.91N 86.05W
06/23/2017  E4.20 INCH       MARION             IN   PUBLIC

&&
Local storm report, Jun 23, 4:10 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HEAVY RAIN       1 N LINWOOD             40.21N 85.68W
06/23/2017  E2.50 INCH       MADISON            IN   PUBLIC

            STORM TOTAL.

&&

BHH
Local storm report, Jun 23, 4:12 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
412 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HEAVY RAIN       2 NE GEIST RESERVOIR    39.93N 85.96W
06/23/2017  M6.10 INCH       HAMILTON           IN   PUBLIC

&&

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:15 AM EDTAreal Flood WarningINDCarroll, Howard6 hr
Jun 23, 10:17 AM EDTAreal Flood WarningINDBartholomew, Decatur, Jennings6 hr
Jun 23, 11:08 AM EDTAreal Flood WarningINDHamilton, Hancock, Hendricks, Marion6 hr
Jun 23, 11:28 AM EDTAreal Flood WarningINDDelaware, Hancock, Henry, Madison, Randolph6 hr
Jun 23, 11:38 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington4 days
Jun 23, 11:38 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington6 days
Jun 23, 11:38 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren3 days
Jun 23, 11:38 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren4 days
Jun 23, 11:38 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo4 days
Jun 23, 11:55 AM EDTAreal Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Madison, Marion and 1 more6 hr
Jun 23, 12:29 PM EDTAreal Flood WarningINDClay, Hendricks, Marion, Morgan, Parke, Putnam6 hr
Jun 23, 12:43 PM EDTAreal Flood WarningINDDaviess, Knox, Martin6 hr
Jun 23, 12:50 PM EDTAreal Flood WarningINDHancock, Henry, Johnson, Marion, Morgan, Rush and 1 more6 hr
Jun 23, 2:34 PM EDTRiver Flood WarningINDDelaware, Randolph24 hr
Jun 23, 2:34 PM EDTRiver Flood WarningINDDelaware, Randolph23 hr
Jun 23, 5:01 PM EDTRiver Flood WarningINDHamilton, Madison51 hr

Nearby

Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.